Texas, 2013

Damaging Winds in Texas, August 11, 2013

August 11, 2013 · NWS LUB · 2 events in 2 counties and zones

Late this afternoon, scattered thunderstorms developed over the South Plains and far southeastern Texas Panhandle within a very moist and moderately unstable atmosphere. Weak wind shear resulted in multiple pulse storms; however, only two of these were known to have reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, scattered thunderstorms developed over the South Plains and far southeastern Texas Panhandle within a very moist and moderately unstable atmosphere. Weak wind shear resulted in multiple pulse storms; however, only two of these were known to have reached severe limits. One pulse storm produced minor damage in Northfield while another farther southwest resulted in a marginally severe wind gust at Reese Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 11, 2:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT SUN AUG 11 2013

.SHORT TERM...

A BROAD UA RIDGE DOMINATED THE SOUTHERN PLAINS TODAY...WITH THE
CENTER OF THE SAID RIDGE NOTED EAST OF THE ROLLING PLAINS THUS
PROMOTING SW FLOW ALOFT. 20Z WATER VAPOR IMAGERY SHOWED MID-UPPER
LEVEL MOISTURE TRANSLATING NE ACROSS THE PANHANDLES AND PORTIONS OF
THE WRN AND NRN SOUTH PLAINS...THOUGH THE SIGNATURE HAS WEAKENED
SINCE EARLIER THIS MORNING. AS SUCH...THE COMPLEX OF SHOWERS AND
THUNDERSTORMS THAT WAS PARKED ACROSS THE SW TX PANHANDLE/E NM HAS
ALMOST COMPLETELY DIMINISHED OR PUSHED OFF INTO THE SW TX
PANHANDLE...THOUGH MID-LEVEL CLOUDINESS PERSISTED. AS A
RESULT...COOLER TEMPS ENSUED ACROSS THE AFOREMENTIONED AREA /TEMPS
IN THE 60S/. ATTENTION HAS QUICKLY TURNED TO THE DEVELOPMENT OF
ISOLATED SHOWERS ACROSS THE FAR SW SOUTH PLAINS AND WESTERN SOUTH
PLAINS THIS AFTN...COINCIDING WITH FEW TO NIL CLOUD COVER AND THUS
SUITABLE INSOLATION/DAYTIME DESTABILIZATION /TEMPS IN THE 80S AND
90S/. ALTHOUGH DEEP-LAYER SHEAR IS WEAK AT BEST...SFC-BASED CAPE AOA
1000 J/KG COULD PROMOTE A STRONG THUNDERSTORM THREAT /SMALL HAIL AND
GUSTY WINDS/.  THE THREE MAIN MECHANISMS BEHIND THESE DEVELOPING
STORMS ARE A NEARBY SFC TROUGH...A LINGERING OUTFLOW BOUNDARY ACROSS
THE WRN ZONES ALSO SERVING AS A SITE FOR SFC CONVERGENCE...AND AN
EMBEDDED IMPULSE ROUNDING THE WESTERN PERIPHERY OF THE UA RIDGE TO
NEAR THE WRN ZONES...IS AIDING IN SLIGHT LARGE SCALE ASCENT.
FORECAST SOLUTIONS AND HIGH RESOLUTION MODELS INDICATE THAT EITHER
ONE OR A COMBINATION OF THE FOLLOWING WILL TAKE PLACE:
/1/ THE ISOLATED PRECIP ACTIVITY WILL INCREASE IN COVERAGE ON THE
CAPROCK AND SHIFT EWRD THROUGH TONIGHT. UPSLOPE SFC WINDS AND A
15-25 KT NOCTURNAL LLJ WILL FEED THESE STORMS THROUGH
TONIGHT...WHICH WILL CAUSE PWATS TO INCREASE TO AOA 1.50 INCHES.
WITH SLOW STORM MOTION...MODERATE TO HEAVY RAINFALL WITH THE
POTENTIAL FOR A MINOR FLOODING THREAT IS PLAUSIBLE. /2/ SHOWERS AND
THUNDERSTORMS ACROSS THE HIGHER MOUNTAINOUS TERRAIN OF E NM WILL
HAVE THE POTENTIAL TO MOVE EWRD ACROSS THE REGION THIS
EVENING/TONIGHT...THANKS TO 15-25 KTS OF SWRLY STEERING FLOW AND THE
NOCTURNAL LLJ. ALTHOUGH THERE IS A BIT OF UNCERTAINTY AS TO WHETHER
THE PRECIP ACTIVITY ACROSS NM WILL BE ABLE TO MAINTAIN ITS STRENGTH
AS IT PROPAGATES EWRD WITH TIME...MENTIONABLE POPS ACROSS THE ENTIRE
CWA APPEARS VALID FOR TONIGHT /HIGHEST POPS NOTED ALONG THE SFC
BOUNDARIES/.

TOMORROW MORNING...THE UA RIDGE WILL FLATTEN A BIT HENCE PROMOTING
WSW FLOW ALOFT. LINGERING PRECIP IN THE MORNING WITH RENEWED
DEVELOPMENT BY THE AFTN WILL LIKELY OCCUR ACROSS THE NORTHERN-HALF
OF THE CWA...GIVEN A 40+ KT JET NEARING/IMPINGING ON THE
AFOREMENTIONED AREA. ALTHOUGH THERE WILL BE SFC-BASED CAPE VALUES
AOA 1500 J/KG BY PEAK HEATING...RATHER PALTRY DEEP-LAYER SHEAR /LESS
THAN 20 KTS/ SUGGESTS UNORGANIZED STORMS. HOWEVER A STRONG/PULSE
TYPE STORM OR TWO WILL NOT BE OUT OF THE QUESTION.

WITH ANTICIPATED RAINFALL AND CLOUD COVER...OVERNIGHT TEMPS WILL BE
MILD TONIGHT WITH LOWER 60S NW TO UPPER 60S TO LOWER 70S ELSEWHERE.
TOMORROW...TEMPS MAY BE A FEW DEGREES WARMER THAN TODAY...BUT WILL
HAVE TO TAKE INTO ACCOUNT OVERNIGHT PRECIP WHICH WILL PREVENT TEMPS
FROM REACHING ITS TRUE CAPABILITY /UPPER 80S NW TO UPPER 90S SE/.

&&

.LONG TERM...

LONG TERM FORECAST REMAINS LARGELY ON TRACK...WITH A FEW MINOR
ADJUSTMENTS IN TIMING AND COVERAGE FOR THE ONSET OF ACTIVE WEATHER
MID WEEK.  ON MONDAY EVENING... A  FEW SHOWERS AND THUNDERSTORMS MAY
BE ONGOING ACROSS THE NORTHERN ZONES ASSOCIATED WITH A BAND OF
MODERATE WESTERLIES CUTTING THROUGH THE UPPER RIDGE...PERHAPS WITH A
FEW SUBTLE IMPULSES NOT YET CLEARLY IDENTIFIABLE IN THE AVAILABLE
GUIDANCE.  OPTED TO KEEP POPS IN THE NORTHERN HALF OF THE CWA AS
CURRENTLY DEPICTED...AS COVERAGE IS EXPECTED TO BE SPARSE AND
CLOSELY TIED TO THE UPPER SUPPORT ACROSS THE TEXAS PANHANDLE IN THE
ABSENCE OF A CLEAR SURFACE FORCING MECHANISM.

ON TUESDAY... THE PRIMARY ITEM OF CONCERN WILL BE THE TIMING OF AN
APPROACHING BACKDOOR COLD FRONT...WHICH WILL BRING WITH IT MOIST
EASTERLY UPSLOPE FLOW UNDERNEATH UNSEASONABLY STRONG NORTHWESTERLY
FLOW ALOFT.  NOT SURPRISINGLY...MODELS ARE BEGINNING TO SPEED UP THE
TIMING OF THIS FRONT...WHICH WILL LIKELY BE AIDED BY OUTFLOW FROM
VIGOROUS CONVECTIVE DEVELOPMENT ON THE POST-FRONTAL SIDE OF THE
BOUNDARY.  GIVEN THE RECENT TRENDS AND THE AFOREMENTIONED EFFECT OF
OUTFLOWS...THE FASTER NAM SOLUTION SEEMS INCREASINGLY
LIKELY...BRINGING THE FRONT INTO THE ROLLING PLAINS SOMETIME DURING
THE LATE AFTERNOON TUESDAY.  AS A RESULT...OPTED TO SHIFT POPS
FURTHER SOUTHWEST TO REFLECT THIS TREND.

FOR THE REST OF THE WEEK AND INTO THE WEEKEND...THE DETAILS BECOME A
BIT MORE MUDDLED GIVEN THE EXPECTED STRONG DEPENDENCE ON MESOSCALE
DETAILS WHICH ARE NOT YET CLEAR.  AT THE VERY LEAST... IT DOES
APPEAR THAT THE BEST CHANCES WILL LIKELY SHIFT TOWARDS THE WESTERN
HALF OF THE CWA AS THE FRONT PUSHES THROUGH AND COOLER...AND MORE
COMFORTABLE...AIR SETTLES INTO THE THE AREA FROM THE NORTHEAST. AS
THIS OCCURS...MOIST EASTERLY LOW LEVEL FLOW WILL EXTEND WELL INTO
THE MOUNTAINS IN NEW MEXICO...UNDERNEATH PERSISTENT AND GRADUALLY
VEERING NORTHWESTERLY FLOW ALOFT.  THIS SCENARIO TRADITIONALLY
FAVORS THE PROPAGATION OF STORMS OFF THE HIGH TERRAIN AND INTO THE
SOUTH PLAINS...HOWEVER...MUCH WILL DEPEND ON THE EVOLUTION OF
OVERNIGHT CONVECTION AND THE ABILITY OF THE BOUNDARY LAYER TO
RECOVER IN ITS WAKE.  AT THIS STAGE... THE WESTERN AND NORTHERN
SOUTH PLAINS APPEAR TO BE THE MOST FAVORED AREAS WEDNESDAY AND
THURSDAY ALL CAVEATS CONSIDERED.  ON FRIDAY...FLOW ALOFT WILL BECOME
ALMOST NORTHERLY AS A SHORTWAVE PLUNGES SOUTHWARD AROUND THE BACK
SIDE OF THE EASTERN CONUS TROUGH. WHILE THIS MERIDIONAL FLOW MAY KEEP
HIGH TERRAIN STORMS WEST OF THE AREA...ADDED FORCING FROM THIS
SHORTWAVE MAY BRING STORMS IN FROM THE NORTH...ALTHOUGH CONFIDENCE
IN THE SCENARIO FRIDAY AND BEYOND IS LOW AT THIS STAGE. WHILE MANY
UNCERTAINTIES STILL EXIST...PERIODS OF COLOCATED STRONG SHEAR AND
STRONG INSTABILITY WILL BE POSSIBLE FROM TUESDAY NIGHT THROUGH FRIDAY
AND BEYOND...WHICH WILL BRING ABOUT CHANCES FOR POTENTIALLY SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  87  63  87  63 /  20  20  20  20  40
TULIA         66  91  63  88  65 /  30  20  20  20  40
PLAINVIEW     67  91  65  92  67 /  30  20  20  20  40
LEVELLAND     68  92  69  93  67 /  30  20  10  20  20
LUBBOCK       70  93  69  94  68 /  30  20  10  20  30
DENVER CITY   70  91  69  94  68 /  20  20  10  10  20
BROWNFIELD    69  93  70  95  69 /  20  20  10  10  20
CHILDRESS     73  97  71  96  70 /  30  20  20  30  40
SPUR          72  95  73  96  72 /  30  10  10  20  30
ASPERMONT     74  98  76  96  72 /  20  10  10  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/16
Hazardous weather outlook, Aug 11, 11:58 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1258 PM CDT SUN AUG 11 2013

TXZ021>044-121800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1258 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTH PLAINS
REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL
BE CAPABLE OF MOVING FROM EAST NEW MEXICO TO ACROSS THE WEST AND
NORTHWEST SOUTH PLAINS THROUGH THIS EVENING...WITH ANTICIPATED DEVELOPING
STORMS ACROSS THE CENTRAL SOUTH SOUTH PLAINS LATE THIS AFTERNOON
MOVING EAST THROUGH TONIGHT. THE GREATER THREAT WITH THIS ACTIVITY
WILL BE LOCALLY HEAVY RAIN RESULTING IN MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. IN ADDITION...A FEW STORMS COULD
BECOME STRONG AND PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE TUESDAY LATE
AFTERNOON WITH THE ARRIVAL OF A COLD FRONT. SOME STRONG TO SEVERE
STORMS WILL BE POSSIBLE TUESDAY NIGHT AND AGAIN ON WEDNESDAY. THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE PAST WEDNESDAY
THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Motley

When
August 11, 4:00 PM CST
Where
Motley County, 0.69 mi N of Northfield
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
COOP Observer
Coordinates
34.290, -100.600

A NWS Cooperative Observer reported tree limbs broken, shingles blown off a roof and a stock trailer blown 200 feet by severe winds. Although a Texas Tech University West Texas Mesonet station located one mile south of Northfield only measured a peak gust of 57 mph at 4:05 pm CST, the winds associated with the damage in Northfield were likely higher.

Thunderstorm Wind, Lubbock

When
August 11, 4:35 PM CST
Where
Lubbock County, 0.9 mi SW of Reese Vlg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.590, -102.030

Measured by a Texas Tech University West Texas Mesonet station at Reese Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459597, 459598.